[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.200.74. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1975

Quinidine Hepatitis

Author Affiliations

From the Department of Medicine and the Division of Gastroenterology, Montefiore Hospital Medical Center, Bronx, NY.

Arch Intern Med. 1975;135(6):871-872. doi:10.1001/archinte.1975.00330060115018
Abstract

It is well known that quinidine may cause extracardiac toxicity including effects on the gastrointestinal, hematopoietic, auditory, optic, and respiratory systems.1 To our knowledge, only two cases of quinidine hepatotoxicity have been reported in the world's literature. A third case is now presented, proved by biopsy and confirmed by drug challenge.

PATIENT SUMMARY  A 72-year-old woman was admitted to Montefiore Hospital Medical Center for evaluation of abnormal liver function tests. Sixteen months previously, she had been treated for bigeminal heart rhythm with quinidine, 200 mg/six hours. Prior to therapy, blood chemical findings including serum glutamic oxaloacetic transaminase (SGOT) were within normal limits, but seven months later the SGOT level was 367 milli-International Units (mIU)/ml (normal, 10 to 50). Through the nine months before her admission, her SGOT levels ranged from 490 to 795 mIU/ml and were associated with anorexia and a 4.5-kg (10lb) weight loss. There were no symptoms

×